Hello, I am 21, college student, 114 lbs.
I was recently diagnosed with hypothyroidism. I am not positive what my levels were my doctor did not say and I did not know to ask but he tested me because of my complaints of weight gain ( 20 lbs in one year), leg swelling over the coarse to the day, depression, dizziness, dry skin, etc. to sum it up I had most of the symptoms without realizing it. Initially I was thrilled that all of these issues were because of one disease that could be fixed, however, my initial happiness has very much faded. I started off with 25mcg of levothyroxine and nothing changed so my doctor adjusted it to 50mcg. I have been on this for a little over a week and I still feel the swelling, terrible morning emotional lows, exhaustion, etc. I want to have my dose increased but it has been too little of time. I would just like some insight from others that have gone through this trial stage of medications. I feel hopeless in that I will never lose weight. It is a cycle in that I am exhausted after school and therefore am too tired to move around after dinner. I exercise at least once a day and by exercise I mean high intensity 60 minute cardio, I also do yoga, pilates, resistance training, I eat very very healthy to an obsessive level but still have managed to gain weight. It just is very frustrating, I often wake up crying. I have made an appointment for counseling but the mental must follow the physical for me to actually feel better. Thank you for any help anyone can offer!
We've all been there. Unfortunately, it takes 5-6 weeks for the medication to build in your system enough to alleviate symptoms, though you might begin to notice some minor changes a bit sooner. My first symptom that went away was the puffiness under my eyes.
Chances are that you will need a higher dose of medication, but it's best to work up slowly, in order to avoid adverse reactions.
When are you scheduled for retesting? You should test approximately every 5-6 weeks until your levels are stabilized and symptoms are gone. Make sure your doctor is testing Free T3 and Free T4, along with TSH.
Always be sure to get a copy of your labs for your records. I write on my labs, whatever symptoms I had and what medications I was on when the labs were drawn. By doing this, I know which levels I felt best at, and what numbers to target. Your doctor is required, by law, to provide you with a copy of your report. If you can get a copy of the most recent one, we'd be better able to assess your situation, properly.
Bless your heart. This is a lot to take in for a young woman. I think it is wonderful that you are also addressing the emotional component that comes with getting significant medical news. It takes awhile, sometimes a long while for dosing to affect labs. I'd encourage you to keep up with your exercise program for the physical benefits as well as mental health benefits. Learn all you can about hypothyroidism so you can feel confident that you are doing all you can for yourself. Good luck.
I'm 51 years old. I had gastric bypass 3 years ago. I've lost over 150 pounds. In the past year or so I have become sensitive about sugar. Too much makes me feel physically ill. After that passes, 30 minutes or so, I feel fine. Within an hour, I get the shakes like perhaps my blood sugar has dropped. I can eat a granola bar and that seems to help.
I also have hypothyroidism since the 1990's. My dosage has never been changed and it stays in the range where it belongs.
I see my new PCP on Friday morning and I don't know how to explain all of this. I have a long list of ailments; RA, Fibromyalgia, GERD, IBS, Gastric Bypass, Hysterectomy, gallbladder, and so on.
Can anyone give me advice on what could be happening? I want something to take to my new PCP so he can check me out correctly.
Thank you. ***@****
When you say that your dosage has never been changed and "it" stays in range, it sounds like you are being medicated based on TSH levels. Is that the case? Or have you been tested beyond TSH, for the biologically active thyroid hormones, Free T3 and Free T4>
Sounds like you have 2 separate issues going; one is the blood sugar, the other is the hypothyroidism.
Are you diabetic? Sounds like sugar really spikes your blood glucose, then after a while, the bottom drops out and you become hyperglycemic, which is too low blood sugar. You should try to eat things that won't raise your blood sugar quickly. That means avoid anything with sugar, white flour, white rice, processed foods, etc - anything with simple carbs, including fruit; if you're going to eat fruit opt for apples, pears and other very high fiber fruits. Concentrate on protein and complex carbs (fiber), such as those found in veggies, whole grains, nuts, seeds, etc because they take longer to break down and won't raise your blood sugar.
Fibromyalgia is a set of symptoms for which there is no medical explanation; the symptoms often go away once thyroid medication is adequate. GERD is also a symptom of hypothyroidism.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.